The Lupus Forum banner
1 - 4 of 4 Posts

·
Registered
Joined
·
416 Posts
Discussion Starter · #1 ·
I have a somewhat embarrassing problem I need help with --- yesterday I discovered bunches of my pubic hair had lost pigment and are now a bland blond or colorless. I'm a brunette and this is a new and sudden development. After discovering this, I checked my eyebrows and they're doing the same thing. The hair on my head appears to be losing color as well, appears lighter, faded like. Just a few months ago, my hair color was normal.

My hair has been gradually turning gray which is natural (I'm 54), but I don't have that much gray yet. The loss of pigment resulting in a blond or colorless appearance is a new and sudden development.

Has anyone else experienced this? Is it normal? Is it autoimmune related? Is it Plaquenil related? I understand my hair gradually turning gray but suddenly losing all color, appearing an odd blanched yellow blond, is unusual isn't it?

Barb
 

·
Moderator
Joined
·
11,410 Posts
Hi Barb,

I looked up the side effects of plaquenil.

SIDE EFFECTS: Side effects include irritability, headache, weakness, hair lightening or loss, stomach upset, nausea, dizziness, muscle pain, rash and itching. Rarely, hydroxychloroquine can affect the bone marrow leading to reduced white blood cells (leukopenia) or platelets (thrombocytopenia) and abnormal red blood cells (anemia). Rare but potentially serious eye toxicity can occur. This toxicity affects a part of the eye called the retina and can lead to color blindness and even loss of vision. An ophthalmologist (eye specialist) often can detect changes in the retina that suggest toxicity before serious damage occurs. Therefore, regular eye examinations, even when there are no symptoms, are mandatory. Patients who are genetically deficient in a certain enzyme, called G6PD, can develop a severe anemia resulting from the rupture of red blood cells. This enzyme deficiency is more common in persons of African descent and can be evaluated by blood testing. Hydroxychloroquine may worsen psoriasis.

I found it here.


http://www.medicinenet.com/hydroxychloroquine/article.htm


I hope this helps.

Love,
Lyn
 

·
Registered
Joined
·
7,800 Posts
Hello there,

I have to admit that I have never really thought about a "cause" for this. I have the same problem and it appeared quite suddenly before diagnosis (I was ill) and before any meds. I just thought that it was one of those things as I also got a lot more grey hair at the same time (I am only 37, was about 33 when that happened).

Thankfully my eyebrows are OK :)
 

·
Registered
Joined
·
416 Posts
Discussion Starter · #4 ·
Thanks for the feedback Lyn and Katharine.

I have experienced an increase in sweats followed by chills and nausea recently and the sunsensitive leg rash/inflamed blood vessels on my legs below the knees has gotten worse so I was wondering whether or not the loss of pigment in my hair was related. Based on your experience, Katharine, it may be. I was able to schedule an appt with a dermatologist for tomorrow morning. Hopefully she'll know enough about all of this to provide some answers.

Barb
 
1 - 4 of 4 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top